Hail, Doniphan
- When
- June 26, 10:50 PM CST
- Where
- Doniphan County, 1.27 mi ENE of Highland
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -95.250
A warm front lifted north across the area, in the evening hours of June 26, 2011. The front combined with an upper level disturbance, caused severe thunderstorms to develop, with hail observed in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front lifted north across the area, in the evening hours of June 26, 2011. The front combined with an upper level disturbance, caused severe thunderstorms to develop, with hail observed in several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 6:58 PM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT SUN JUN 26 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
MAIN CONCERN FOR SHORT TERM IS POTENTIAL SEVERE CONVECTION AND FLASH
FLOODING THIS EVENING AND OVERNIGHT...
SURFACE WARM FRONT IN THE VICINITY OF COLUMBIA TO TOPEKA MOVING
SLOWLY NORTHWARD THIS AFTERNOON...MEANWHILE ELEVATED CONVECTION
SOUTH OF DES MOINES TO ABOUT COLUMBUS NEBRASKA STAYING NORTH OF THE
COUNTY WARNING AREA AND THE STRONG CAP...TEMPERATURES AT 700 MB IN
THE NEIGHBORHOOD OF 15 DEG C.
MEANWHILE MCS OVER NORTHERN NEBRASKA IS SURFACE BASED AND SHOWS
SIGNS OF BECOMING A SIGNIFICANT DERECHO AS SHEAR VALUES CURRENT AND
FORECAST TO BE AROUND 30 TO 40 KTS AND MUCAPE VALUES AROUND 4000
J/KG.
AREA SPECIAL SOUNDINGS THIS AFTERNOON SHOWING THE STRONG CAP WHICH
WILL BE DIFFICULT TO OVERCOME FOR AT LEAST THE FIRST AREA OF STORMS.
HOWEVER...AS NOCTURNAL JET INCREASES OVERNIGHT AND THE NEBRASKA MCS
SLIDES SOUTHEASTWARD EXPECT COLD POOL TO HAVE AT LEAST A DECENT
CHANCE OF OVERCOMING THE CINH AND USHER IN THE MCS INTO NORTHERN
MISSOURI. WITH 30+ KTS OF BULK SHEAR AND 4000 J/KG THE POTENTIAL
DERECHO PATH WOULD BE APPROXIMATELY OMAHA TO BETHANY.
ALTHOUGH DERECHO PROPAGATION IS BY DEFINITION VERY FAST...THE RAIN
RATES WILL ALSO BE VERY HIGH AND GIVEN THE ALREADY SATURATED
CONDITIONS AND MAJOR FLOODING IN THE NORTHWEST CORNER...ISSUED A
FLASH FLOOD WATCH FOR TONIGHT FOR NORTHERN ZONES.
TOMORROW THE SURFACE LOW MOVING TO THE EAST NORTHEAST WILL DRAG A
COLD FRONT THROUGH THE REGION AND WE COULD GET ANOTHER ROUND OF
STORMS IN THE AFTERNOON AND EVENING...IT WILL DEPEND ON WHAT HAPPENS
TONIGHT TO DETERMINE HOW MUCH INSTABILITY WE HAVE AND SO WILL KEEP
THE CHANCES FAIRLY LOW FOR NOW AND MORE IN THE EASTERN THIRD OF THE
CWA. ADOLPHSON
MEDIUM RANGE (TUESDAY-SUNDAY)...
ONCE THE STORM SYSTEM MOVES EAST OF THE FORECAST AREA MONDAY
EVENING...DRIER AND UNSEASONABLY HOT CONDITIONS ARE EXPECTED THROUGH
MUCH OF THE EXTENDED PERIOD.
BY TUESDAY MORNING...SURFACE HIGH PRESSURE WILL BE OVER THE NORTHERN
AND CENTRAL PLAINS AS A LARGE UPPER LEVEL RIDGE BUILDS IN ACROSS THE
ENTIRE CENTRAL CONUS. THE SURFACE HIGH WILL TRACK EASTWARD THROUGH
THE DAY REACHING THE LOWER GREAT LAKES REGION BY TUESDAY
EVENING...CAUSING THE WINDS TO VEER FROM THE NORTH TO THE EAST. WITH
THIS N/NELY FLOW IN PLACE OVER THE REGION THROUGH THE DAY...COOLER
CONDITIONS ARE EXPECTED ON TUESDAY WITH HIGH TEMPERATURES BELOW THE
SEASONAL NORMALS.
MODELS SHOW THE POTENTIAL FOR A SHORTWAVE TO DEVELOP ALONG THE UPPER
LEVEL RIDGE ON WEDNESDAY...WITH POSSIBLY A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE EXTREME WESTERN PART OF THE FORECAST AREA.
HAVE SOME CHANCE POPS IN THE FORECAST DURING THE DAY...BUT
CONFIDENCE IS LOW DUE TO THE STRENGTH OF THE UPPER LEVEL RIDGE.
OTHERWISE...HAVE KEPT THE REMAINDER OF THE WEEK DRY. WITH THE
SURFACE HIGH HAVING MOVED EAST TOWARD THE MID ATLANTIC AND AN AREA
OF LOW PRESSURE MOVING INTO THE ROCKY MOUNTAIN REGION BY MID
WEEK...A SOUTHERLY FLOW WILL PREVAIL OVER THE REGION. THIS SOUTHERLY
FLOW...COMBINED WITH THE STRONG UPPER LEVEL HIGH IN PLACE...WILL
LEAD TO UNSEASONABLY HOT CONDITIONS FOR THE LATTER HALF OF THE WEEK.
HIGH COULD WARM INTO THE MIDDLE TO UPPER 90S...WITH HEAT INDICES
REACHING INTO THE 100F-108F RANGE.
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS IS POSSIBLE BY THE
WEEKEND AS A LOW PRESSURE SYSTEM MOVES INTO THE CENTRAL PLAINS.
CONDITIONS WILL BE SLIGHTLY COOLER OVER THE WEEKEND BUT STILL
SLIGHTLY ABOVE THE SEASONAL NORMALS.
ACH
&&
.AVIATION...
FOR THE 00Z TAFS...ANOTHER TOUGH TAF FORECAST CONCERNING
CONVECTION. A STATIONARY FRONT WAS LOCATED JUST NORTH OF KSTJ WITH
ISOLATED THUNDERSTORMS DEVELOPING TO THE NORTH OF
KSTJ...CORRESPONDING WELL TO THE WESTERN EDGE OF THE WARM MID LEVEL CAP.
A SQUALL LINE WAS ALSO DEVELOPING IN EASTERN NEBRASKA AND WAS MOVING
SOUTHEAST WITH THE LINE TO MOVE INTO NORTHWESTERN MISSOURI BETWEEN 02Z-03Z.
THE QUESTION REMAINS HOW FAR SOUTH THE LINE WILL BUILD GIVEN THE CAP
STRENGTH. AT THE TIME OF THE TAF ISSUANCE...THE O0Z TAF DID NOT HAVE
THE LATEST SOUNDING FROM KTOP. GIVEN THE VERY STRONG CAP PRESENT ON
THE SOUNDING...IT APPEARS THE CHANCES FOR CONVECTION ARE LOWER THAN
INDICATED ON THE CURRENT TAFS...WILL LIKELY AMEND TAFS IN THE VERY
NEAR FUTURE TO INDICATE THE DIMINISHING THREAT. HOWEVER...CONFIDENCE
ON THE CONVECTIVE FORECAST IS STILL RATHER LOW.
IF CONVECTION DOES DEVELOP INTO THE KC METRO...MAY SEE TEMPORARY MVFR
CEILINGS IN THE WAKE OF THE CONVECTION ALONG WITH A WIND SHIFT.
MODELS ARE STILL HANDLING THE SITUATION POORLY AND WILL PLAY PATTERN RECOGNITION.
AFTER 12Z...THE FRONT WILL MOVE INTO THE METRO AND KSTJ DURING THE
MORNING HOURS WITH A FEW HOURS OF MVFR STRATUS CEILINGS.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR MOZ001>008-011>017-
024-025.
KS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 637 PM CDT SUN JUN 26 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 637 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT AS AN AREA OF STORMS MOVES SOUTHEAST OUT OF EASTERN NEBRASKA. WARM AIR ALOFT MAY PREVENT THIS ACTIVITY FROM MAKING IT MUCH FURTHER SOUTH THAN THE IOWA BORDER. HOWEVER...IF STORMS ARE ABLE TO PENETRATE THIS WARM AIR...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POTENTIALLY LARGE HAIL WILL BE POSSIBLE. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE NORTH OF A LINE FROM ST JOSEPH TO MOBERLY...WITH BETTER CHANCES NEAR THE IOWA BORDER. HEAVY RAIN IS ALSO POSSIBLE...ESPECIALLY ACROSS NORTHWEST MISSOURI WHERE RIVER FLOODING IS ALREADY OCCURRING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS ON MONDAY AS A COLD FRONT MOVES INTO THE AREA. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM PAOLA TO MACON. TEMPERATURES ARE FORECAST TO RISE INTO THE LOWER AND MIDDLE 90S BY LATE THIS WEEK...WHICH COULD PUSH AFTERNOON HEAT INDEX VALUES NEAR OR ABOVE 105 DEGREES FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY NORTH OF AN OLATHE TO CLINTON LINE. HAWBLITZEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG KING CITY 40.05N 94.52W
06/26/2011 GENTRY MO BROADCAST MEDIA
POWER LINES DOWN
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG RIDGEWAY 40.38N 93.94W
06/26/2011 HARRISON MO BROADCAST MEDIA
LARGE TREE LIMBS DOWN.
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1140 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM TSTM WND DMG TRENTON 40.08N 93.60W
06/26/2011 GRUNDY MO AIRPLANE PILOT
TREES AND POWER LINES DOWN ON TINDALL AVE IN TRENTON.
&&
CUTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG MILL GROVE 40.32N 93.60W
06/26/2011 MERCER MO TRAINED SPOTTER
LARGE TREE LIMB DOWN. POWER OUT IN MILL GROVE.
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG HATFIELD 40.53N 94.15W
06/26/2011 HARRISON MO BROADCAST MEDIA
TREE LIMBS AND POWER LINES DOWN.
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND DMG 1 SE GUILFORD 40.16N 94.72W
06/26/2011 NODAWAY MO TRAINED SPOTTER
30 FOOT METAL HORSE TRAILER BLOWN OVER ON ITS SIDE.
NUMEROUS LARGE TREE LIMBS DOWN. THUNDERSTORM WIND GUSTS
WERE ESTIMATED TO 60 MPH.
&&
GAMISThe Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 04:51 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324287, 324288, 324290.